Florida, 2018Rip Current in Florida, September 9, 2018
September 9, 2018 · NWS MLB · 1 event in 1 county or zone
Strong rip currents and rough surf associated with distant Hurricane Florence affected the east-central Florida beaches for several days. Four people were pulled seaward by a strong rip current and one of them drowned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents and rough surf associated with distant Hurricane Florence affected the east-central Florida beaches for several days. Four people were pulled seaward by a strong rip current and one of them drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 9, 8:29 AM EST, 3 hours 1 minute earlier.
Area forecast discussion, Sep 9, 8:29 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Melbourne FL
929 AM EDT Sun Sep 9 2018
.UPDATE...
...Long Period Swells from Distant Tropical Storm Florence will
Produce a High Risk of Rip Currents through Mid Week...
Today...The axis of a weak high pressure ridge early this morning
extended from near the Yucatan across Cuba to Andros Island. This
was producing southwest low level flow across southern sections
while northern sections were still quite light. The ridge is
forecast to expand northward and by late day most of the area will
have a deep southwest/west wind flow.
Morning soundings continue very moist with precipitable water near 2
inches. 500mb temps are minus 7 to 7.5C and there is no capping
inversion. Early morning satellite imagery shows mostly clear skies
except for some stratus across the south interior, so solar
insolation will have minimal disruption. The GFS shows that upper
level low in the Gulf will move westward and leave some divergence
aloft over the central peninsula during the late afternoon. The
steering flow should allow for numerous boundary collisions shifting
from the interior to the east side of the peninsula late in the day.
Collectively, these parameters are expected to support likely PoPs
for most of the area. The last several runs of the HRRR model have
had rather low coverage, but it was behind in the convective
evolution yesterday, when there was a healthy coverage over the
interior. The local WRF looks more generous and reasonable in the
coverage.
Little change to the previous forecast.
&&
.AVIATION...Expect local MVFR ceilings as cumulus form this morning
then becoming VFR until scattered-numerous showers and storms
develop this afternoon and extend into the evening hours. Both
interior and coastal terminals should have a period with showers and
storms nearby. The storms will produce brief IFR along with
frequent lightning strikes. Convection is expected to dissipate or
push offshore a little after 00z.
&&
.MARINE...
Today-Tonight...Morning conditions showed near calm winds except for
a westerly wind 5-10 knots in the south. Seas ranged from near 2
feet at the coast to 3-4 feet well offshore, essentially all from a
long period east swell.
So conditions have been good for early boaters. However, a change
to an outgoing tide will commence soon and when combined with the
long period swell, conditions near inlets will become choppy until
about mid afternoon. Also, there is a chance for storms that form
over the mainland this afternoon and early evening to affect the
intracoastal and nearshore Atlantic.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
FORECASTS...Lascody
IMPACT WX...Bragaw
Hazardous weather outlook, Sep 9, 10:30 AM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1130 AM EDT Sun Sep 9 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100330-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1130 AM EDT Sun Sep 9 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms will develop
across central Florida this afternoon. Storm motion will be to the
east and northeast at 5 to 10 mph. The primary impacts from these
storms will be frequent cloud-to-ground lightning strikes, wind
gusts up to 45 mph, and moderate to heavy downpours. Remember that
lightning can strike well beyond the audible range of thunder.
Cease outdoor activities and move indoors if skies look
threatening or if you hear thunder.
.RIP CURRENT IMPACT...
Long period swells will combine with a high astronomical tide to
generate a high rip current risk along the beaches of east central
Florida today. The threat will be highest through 5:00 PM this
afternoon due to tidal effects. Check with your local beach
patrol for additional information about ocean hazards. If you
decide to swim, do so only within sight of a lifeguard and never
swim alone.
.FLOOD IMPACT...
Scattered to numerous showers and thunderstorms will move to the
northeast to east at 5 to 10 mph. This slow storm motion will
allow some storms to produce very heavy rainfall that will cause
some low lying and poor drainage areas to flood. Drivers should
reduce speed when encountering standing water on roadways.
.MARINE THUNDERSTORM GUST IMPACT...
Gusty winds around 35 knots may occur in a few thunderstorms this
afternoon, especially over the inland lakes and over the coastal
waters. Boaters should be on the lookout for storms approaching
from the west as storm motion will be toward the east at 5 to 10
knots.
.RIVER FLOOD IMPACT...
The Saint Johns River is currently in Action Stage above Lake Harney
near Geneva and at Astor. River levels are forecast to remain steady
through most of next week.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Isolated to scattered afternoon and evening thunderstorms are
expected during the work week. The main storm threats will be
cloud to ground lightning strikes, strong gusty winds, and
moderate to heavy local downpours producing ponding of water on
roadways and in other poorly drained areas.
Tropical cyclone Florence is positioned well southeast of Bermuda
and is forecast to become a major hurricane on Monday. Florence
is forecast to approach the Carolinas Coast as a major hurricane
late this week. Long period swells generated by Florence will
impact the east Florida coast for most of the upcoming week. This
will lead to increasingly hazardous surf conditions and erosion
potential at area beaches. A high risk of life-threatening rip
currents is expected to persist, with rough surf and large
breaking waves by midweek.
Local interests should continue to monitor forecasts of Florence
from the National Hurricane Center. Now is the time to review your
hurricane plan and restock your supply kit as we head into the
peak of the Atlantic hurricane season.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Bragaw
Rip Current, Volusia
- When
- September 9, 11:30 AM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
Four people were pulled seaward within a strong rip current at New Smyrna Beach. Life Guards rescued them, but one person was floating unconscious and unresponsive when contact was made. Fire Rescue personnel performed life-saving efforts on the 64-year old man from the nearby town of Edgewater before he was taken to a hospital, where he died. The incident occurred in unguarded water about 300 yards south of an open life guard tower.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in Oregon, September 9, 20182 deaths · 1 event
- Flash Flooding and Flooding in Kentucky, September 9 to 10, 20181 death · $1.5 million · 17 events
- Coastal Flood in New Jersey, September 9 to 11, 201831 events
- Flash Flooding in Mississippi, September 9, 2018$25,000 · 5 events
- Flooding in Maryland, September 9 to 13, 201824 events
- Flooding in West Virginia, September 9 to 12, 201821 events
- Flooding in Virginia, September 9 to 10, 201821 events
- Flooding in Kentucky, September 9, 201814 events
- Flash Flooding and Flooding in Kentucky, September 9 to 11, 2018$15,000 · 6 events
- Flooding in Ohio, September 9 to 12, 2018$11,000 · 10 events
- Coastal Flood in District of Columbia, September 9 to 12, 201811 events
- Flooding in Ohio, September 9, 2018$1,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773823.